Thank you for your inquiry.
Unfortunately there is no definitive answer to your question. That is, I cannot give you complete assurance as to what drug your patient can take for relief of pain or fever, or as an antiinflammatory agent. However, one can, using the present knowledge base, lessen the odds for a recurrence of thrombocytopenia with the administration of an alternative agent.
As you can see from the references/abstract copied below, thrombocytopenic purpura can occur due to the administration of nonsteroidal antiinflammatory drugs (NSAIDs), and specifically to naproxen. The mechanism behind the production of thrombocytopenia in these cases is thought to be immunologic. Thus, it would stand to reason that the safest choice of an alternative to naproxen would be a drug which is least related structurally. This of course would not guarantee the absence of cross-reactivity, but greatly enhance the odds that such would not occur.
Given this information, and assuming that you are talking about "discomfort" from pain, the obvious first choice would be acetaminophen. If this drug is ineffective, I believe your next choice would be a salicylate cream since there is little suspected antigenic cross-reactivity between naproxen and salicylates per se. If a salicylate cream was not effective, then your final choice would be to use a structurally unrelated NSAID. Naproxen is an aryl propionic acid NSAID. Other members of this class are ibuprofen, flurbiprofen, ketoprofen, fenoprofen, and oxaprozin. Therefore you would want to avoid these agents.
Other classes of NSAIDs would at least theoretically be less likely to crossreact with naproxen. These classes are:
1. Indol and indene acetic acids (indomethacin, sulindac, etodolac).
2. Heteroaryl acetic acid (tolmetin, diclofenac, ketorolac).
3. Anthranilic acid (mefenamic acid, meclofenamic acid).
4. Eno acid (piroxicam).
Finally, you could also consider aspirin itself.
Thank you again for your inquiry and we hope this response is helpful to you.
Blood. 2001 Jun 15;97(12):3846-50.
Immune thrombocytopenia resulting from sensitivity to metabolites of naproxen and acetaminophen.
Bougie D, Aster R.
Blood Research Institute, The Blood Center of Southeastern Wisconsin, PO Box 2178, Milwaukee, WI 53201-2178, USA.
In patients suspected of having drug-induced immune thrombocytopenia, antibodies reactive with normal platelets in the presence of the suspect drug can sometimes be identified, but negative results are often obtained. One reason for this is that drug metabolites, formed in vivo, can be the sensitizing agents, but very little is known about the specific metabolites that can cause this complication. Five patients were studied who developed thrombocytopenia after taking the nonsteroidal anti-inflammatory drug naproxen (3 cases) or acetaminophen (2 cases) but in whom drug-dependent antibodies could not be detected by means of the unmodified drugs. In each case, antibodies that reacted with normal target platelets in the presence of a known drug metabolite (naproxen glucuronide or acetaminophen sulfate) were identified. Four of the antibodies were specific for the glycoprotein (GP) IIb/IIIa complex, but one acetaminophen sulfate-dependent antibody reacted preferentially with GPIb/IX/V. In patients with a clinical picture suggestive of drug-induced immune thrombocytopenia, tests for metabolite-dependent antibodies can be helpful in identifying the responsible agent. (Blood. 2001;97:3846-3850)
N Z Med J. 1995 Nov 24;108(1012):483-4.
Naproxen induced thrombocytopenia: a case report.
Hunt PJ, Gibbons SS.
Am J Hematol. 1989 May;31(1):74.
Phil Lieberman, M.D.